Texas, 2011

Tornado and Wildfire in Texas, April 26, 2011

April 26, 2011 · NWS LUB · 7 events in 6 counties and zones

The second in a series of potent upper air storm systems transited the Southern Plains on the 26th. Isolated convective shower and thunderstorms developed in advance of the system during the midday and early afternoon hours, as cold mid level temperatures overspread the region and steepened lapse rates.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$350,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

The second in a series of potent upper air storm systems transited the Southern Plains on the 26th. Isolated convective shower and thunderstorms developed in advance of the system during the midday and early afternoon hours, as cold mid level temperatures overspread the region and steepened lapse rates. One of these storms, beneath the system's cold pool aloft, stretched a pre-existing circulation sufficiently to result in a weak non-mesocyclonic tornado west of Needmore (Bailey County) between 12:40 CST and 12:44 CST. Convection became more vigorous as it progressed east produced quarter size hail over northern Motley County shortly after 14:00 CST.

As subsidence overspread the region in the wake of the passing system, strong westerly winds impacted portions of the extreme southwestern Panhandle and the western South Plains. High winds were observed by the Texas Tech University West Texas Mesonet and the KVII-TV Schoolnet across Bailey, Castro and Parmer Counties.

A list of observed severe wind gusts follows: 59 mph at Friona (Parmer County) and 59 mph at Lazbuddie (Castro County).

A list of high sustained winds follows: 40 mph at Muleshoe (Bailey County), 41 mph at Dimmitt (Castro County), 41 mph at Hart (Castro County) and 43 mph at Friona|(Parmer County).

The strong winds were accompanied by critical fire weather and promoted the ignition and spread of two significant wildfires within ambient drought-stricken fuels. A fire that spread to over 500 acres north of Petersburg (Hale County) destroyed four structures at a homestead and a tractor. A second 3,000 acre fire west of Happy (Swisher County) destroyed two structures and caused evacuations of the town. No injuries were reported, however, total economic losses were estimated at $350,000.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Apr 26, 11:38 AM CST, 1 hour 2 minutes earlier.

Area forecast discussion, Apr 26, 11:38 AM CST, 1 hour 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
1238 PM CDT TUE APR 26 2011

.UPDATE...
NO CHANGES TO THE GRIDS ATTM. WEST WINDS BEGINNING TO INCREASE ON
THE CAPROCK AND AS STRONGER WINDS ALOFT ROTATE ACROSS THE FCST
AREA EXPECT PEAK WIND SPEEDS BETWEEN 21Z AND 00Z. STILL A
POSSIBILITY OF MEETING HIGH WIND CRITERIA IN THE NW BUT CONFIDENCE
STILL RATHER LOW. CHILDRESS AREA MAY NOT SEE AN INCREASE IN WINDS
UNTIL THE COLD FRONT CAN MOVE THROUGH AS A WEAK BOUNDARY MAY NOT
GET SHUNTED TO THE EAST OF THE AREA LATE IN THE DAY. MEANWHILE
SLIGHT CHANCE OF POPS CONTINUES TO LOOK VALID ACROSS THE NRN ZONES
AS STRONG JET ALOFT WORKS ON MID LEVEL MOISTURE AND INSTABILITY.
NOT MUCH RAIN LIKELY TO REACH GROUND WITH WINDS /STRONGER THAN
WHAT WILL BE SEEN WITH GRADIENT WINDS/ POSSIBLE WITH ANY STORMS.

&&

.AVIATION...
WINDS BEGINNING TO PICK UP AT KLBB AND WILL CONTINUE TO INCREASE
EARLY THIS AFTN. A COLD FRONT WILL MOVE THROUGH THE AREA EARLY
EVENING AND LIKELY HAVE GUSTY NW WINDS BEHIND IT FOR A PERIOD.
KCDS MORE PROBLEMATIC AS SFC LOW IN THAT AREA MAY KEEP WINDS FROM
PICKING UP MUCH UNTIL THE FRONT MOVES THROUGH IN THE EARLY
EVENING. KCDS COULD BECOME GUSTY AGAIN AFTER SUNRISE AS STRONGER
WINDS ALOFT MIX DOWN TO THE SFC.

&&

.PREV DISCUSSION... /ISSUED 644 AM CDT TUE APR 26 2011/

UPDATE...
JUST AN ADDENDUM TO THE PREV DISCUSSION REGARDING MODEL TRENDS
THAT NOW SUGGEST THAT WINDS MIGHT MEET HIGH WIND CRITERIA ACROSS
THE WESTERN AND NORTHERN SOUTH PLAINS FROM LATE AFTERNOON THROUGH
EARLY EVENING...APPROX FROM 4 PM TO 7 PM...WHEN SUSTAINED WIND
SPEEDS MAY REACH 40 MPH AND SEVERE GUSTS MAY BECOME MORE
WIDESPREAD. THE WIND ADVISORY COULD BE UPGRADED LATER TODAY FOR A
PORTION OF THIS AREA. THERE ARE ALSO SOME HINTS THAT PRECIP CHANCES
MAY ALSO NEED TO BE EXTENDED SLIGHTLY FARTHER SOUTH INTO THE NRN
SPLNS LATER THIS AFTERNOON.

AVIATION...
THE MAIN AVIATION CONCERN WILL BE STRONG WINDS AND BLOWING DUST
ON THE CAPROCK/VICINITY OF KLBB THAT WILL LIKELY REQUIRE AN
AIRPORT WEATHER WARNING AND ALSO PRODUCE SOME VSBY RESTRICTIONS.
IN ADDITION...THERE IS A SLIGHT CHANCE OF TSRA AT KCDS...THE MAIN
CONCERN WITH THIS ACTIVITY WILL BE THE POTENTIAL FOR STRONG TSTM
OUTFLOW WINDS. WIND SPEEDS WILL RAMP UP AT KLBB LATE IN THE
MORNING...BUT NOT PEAK UNTIL LATE AFTERNOON OR EARLY EVENING. THE
WIND MAY REMAIN RELATIVELY LIGHT AT KCDS UNTIL LATE AFTERNOON. GUSTY
WINDS WILL CONTINUE WELL INTO THE EVENING ALONG A NW WIND
SHIFT...AND REMAIN BREEZY EVEN AFTER MIDNIGHT.

PREV DISCUSSION... /ISSUED 419 AM CDT TUE APR 26 2011/

SHORT TERM...
ANOTHER BOUT OF STRONG WINDS AND EXTREME FIRE DANGER TODAY...

AT 3 AM...THE WX AT THE SFC WAS DECEPTIVELY QUIET ACROSS THE FA AS
LIGHT E-NE WINDS AND MODEST MOISTURE ADVECTION WERE IN PLACE IN THE
WAKE OF LAST NIGHT/S FRONT. ALOFT...IT WAS A BIT OF A DIFFERENT
STORY AS A NOSE OF A STRONG ULJ WAS ALREADY ADVANCING INTO
WTX...WITH 90+ KTS AT 300 MB. KLBB AND KAMA RADARS SHOWED SOME SWIFT
MOVING HIGH-BASED /LIKELY VIRGA/ SHOWERS MOVING ACROSS THE TX
PANHANDLE IN THE LEFT-EXIT REGION OF THE JET. WV IMAGERY/PV ANALYSIS
SHOWS THE JET CORE EXTENDS S-NW TO THE PACIFIC NW...WHILE ONE
DISTINCT MID-LVL SHORTWAVE WAS LOCATED AROUND THE 4-CORNERS REGION.

THE MID-LVL /700-500MB/ JET MAX IS NOT EXPECTED TO ARRIVE UNTIL LATER
THIS AFTERNOON BUT WE EXPECT WIND SPEEDS WILL BE INCREASING ACROSS
THE SW PANHANDLE AND WRN SPLNS IN THE MORNING AS THE SHALLOW
MOISTURE QUICKLY MIXES OUT. WIND SPEEDS WON/T PEAK UNTIL LATE
AFTERNOON WHEN DEEP MIXING UP TO AT LEAST 600 MB IS ABLE TO BEGIN TO
TAP INTO THE INCREASING MID-LVL WINDS...OF WHICH THE CORE SHOULD
PASS RIGHT ACROSS OUR FA THIS EVENING. WIND SPEEDS SHOULD BECOME
SUSTAINED AROUND 30 TO 35 MPH ACROSS MUCH OF THE CAPROCK WITH A FEW
SVR GUSTS POSSIBLE. WE HAVE ISSUED A WIND ADVISORY FOR THE WHOLE
AREA OUTSIDE THE ERN ROLLING PLAINS AND AREAS OF BLOWING DUST
REDUCING VISIBILITIES TO AROUND 3 MILES OR LESS ARE ALSO EXPECTED ON
THE CAPROCK. TEMPERATURES WILL BE A LITTLE TRICKY...AS COLD
ADVECTION WILL BEGIN TO WORK INTO THE NW ZONES...AND DOWNSLOPE
WARMING WILL LIKELY PUSH TEMPS UP IN THE SOUTH...AT THIS TIME WE ARE
EXPECTING HIGHS TO RANGE FROM THE MIDDLE 70S IN THE NW TO NEAR 90 IN
THE SOUTH. THE RAPIDLY DRYING AIRMASS WILL SUPPORT THE DEVELOPMENT
OF EXTREMELY CRITICAL FIRE CONDITIONS THIS AFTERNOON...SEE FIRE WX
DISCUSSION BELOW.

IN ADDITION...AS THAT SHORTWAVE APPROACHES THE REGION LATE IN THE
AFTERNOON WE EXPECT SYNOPTIC-SCALE LIFT TO SPREAD OUT OF SRN
COLO/NRN NM ACROSS THE PANHANDLES. FCST SNDGS IN THE AFTERNOON SHOW
MLCAPE VALUES RUNNING FROM AROUND 100 J/KG IN THE CENTRAL SPLNS TO
ABOUT 1000 J/KG IN THE EASTERN PANHANDLE...WITH CINH GOING TO ZERO.
MUCH OF THE MESOSCALE GUIDANCE SHOWS TSTM ACTIVITY ENHANCING IN THE
VICINITY OF THE SFC LOW LOCATED IN THE CENTRAL PANHANDLES WITH SOME
QPF BRUSHING OUR COUNTIES OF THE FAR SE PANHANDLE AND NRN ROLLING
PLAINS. WE HAVE CONTINUED THE SLGT CHC MENTION FOR THESE AREAS FROM
LATE AFTERNOON THROUGH THE EVENING. ALTHOUGH CAPE WILL BE
LIMITED...ANY STORMS WILL BE CAPABLE OF PRODUCING STRONG/SVR WIND
GUSTS WITHIN THEIR DOWNDRAFTS. AT THIS TIME WE EXPECT ACTIVITY IN
OUR AREA TO BE ISOLATED.

FORTUNATELY...IT APPEARS THAT THE TIMING OF THE STRONGEST WIND
SPEEDS ALOFT AND STRONG DOWNWARD FORCING WILL NOT ARRIVE UNTIL AFTER
DARK...WHEN MIXING WILL DIMINISH. HOWEVER...WE WILL HAVE A COLD
FRONT WORKING THROUGH THE AREA AS WELL...INCREASING THE PRESSURE
GRADIENT AND LIKELY KEEPING THE ATMOSPHERE SUFFICIENTLY MIXED FOR
WINDY CONDITIONS TO CONTINUE THROUGH AT LEAST 9 PM OR SO.

LONG TERM...
UNFORTUNATELY...THE MAIN FOCUS IN THE EXTENDED MAY CONTINUE TO BE ON
FIRE WEATHER CONCERNS. THE SHORTWAVE TROUGH THAT WILL BRING THE WIND
AND CRITICAL FIRE WEATHER TODAY WILL BE PULLING AWAY FROM THE AREA
ON WEDNESDAY. STILL...A TIGHT PRESSURE/HEIGHT GRADIENT WILL KEEP
WINDS BREEZY THROUGH THE MORNING HOURS BEFORE THE GRADIENT BEGIN TO
RELAX AND WINDS RESPOND ACCORDINGLY DURING THE AFTERNOON. WE
COULD EVEN SEE A FEW SHOWERS TRY TO SKIRT OUR NE MOST ZONES EARLY
IN THE DAY WEDNESDAY AS THE LER OF A STRONG JET LINGERS
NEARBY...BUT BEST LIFT SHOULD RESIDE NE OF THE AREA. TEMPERATURES
WILL BE COOLER AS SFC RIDGING BUILDS INTO THE AREA...WITH HIGHS
AROUND 5 DEGREES BELOW LATE APRIL AVERAGES. BY WEDNESDAY NIGHT WINDS
WILL REALLY DROP OFF...YIELDING A COLD START TO THURSDAY...WITH NW
ZONES DIPPING WELL INTO THE 30S.

A PROGRESSIVE UPPER RIDGE WILL QUICKLY FOLLOW ON THURSDAY IN ADVANCE
OF THE NEXT STORM SYSTEM THAT WILL LIFT INTO THE NORTHERN PLAINS
LATE THIS WEEK AND INTO THE WEEKEND. THIS PATTERN WILL YIELD SFC
TROUGHING IN THE LEE OF THE ROCKIES AND A RETURN TO WARMER AND
WINDIER WEATHER FOR LATE WEEK. AFTER A FAIRLY PLEASANT DAY
THURSDAY...WINDS SHOULD BEGIN TO ESCALATE /ALONG WITH THE FIRE
DANGER/ AS A SFC LOW DEEPENS ACROSS THE CENTRAL HIGH PLAINS FRIDAY.
ADDITIONALLY...THE DOWNSLOPING SOUTHWESTERLY WINDS WILL PUSH
TEMPERATURES INTO THE 90S FOR MUCH OF THE AREA.

THE PRIMARY UPPER LEVEL LOW ACROSS THE UPPER MIDWEST WILL THEN LEAVE
IN ITS WAKE SOME FORM OF DEPRESSED HEIGHTS ACROSS THE WESTERN CONUS
ON THROUGH THE WEEKEND...PERHAPS INTO EARLY NEXT WEEK. THE EJECTION
OF THE INITIAL UPPER LOW WILL SEND A COLD FRONT INTO THE SOUTHERN
PLAINS...WITH THE LATEST PROJECTIONS STALLING THE FRONT FROM NW TO
SE ACROSS THE CWA SATURDAY /AS THE AIRMASS MOVES UNDER INCREASING
SW FLOW ALOFT/. THIS STATIONARY FRONT WILL THEN REGAIN ITS
SOUTHWARD MOMENTUM ON SUNDAY AS THE MEAN UPPER TROUGH EDGES
EASTWARD AND THE PRIMARY LOW LIFTS INTO SOUTH-CENTRAL CANADA.
ATTM...IT APPEARS THE BETTER LOW-LEVEL MOISTURE /AND PRECIPITATION
CHANCES/ WILL AGAIN BE DISPLACED TO THE SOUTHEAST OF THE AREA THIS
WEEKEND. HIGHS BY SUNDAY...BEHIND THE FRONT...MAY ONLY MAKE IT
INTO THE 60S...BEFORE A WARMING TREND ENSUES NEXT WEEK. EVENTUALLY
WE COULD FINALLY SEE DECENT RETURN MOISTURE PUMP UP INTO WEST
TEXAS TOWARD THE MIDDLE OF NEXT WEEK...IF THE 00Z GFS SOLUTION
COMES TO FRUITION...BUT THE 00Z ECMWF IS NOT SO OPTIMISTIC. HAVE
KEPT THE EXTENDED FORECAST DRY FOR NOW.

FIRE WEATHER...
EXTREMELY CRITICAL FIRE WX CONDITIONS ARE EXPECTED ACROSS MUCH OF
THE AREA TODAY. VERY GOOD/EXCELLENT RH RECOVERIES THIS MORNING WILL
BE NEGATED WITHIN THE FIRST 1-3 HOURS OF MIXING THIS MORNING. OF
COURSE THE FUELS REMAIN CRITICALLY DRY WITH LITTLE IF ANY MOISTURE
THE PAST 6 MONTHS. WIND SPEEDS WILL BE SOMEWHAT SLOWER TO INCREASE
THIS MORNING THAN MONDAY...BUT ONCE THE STRONG WINDS DEVELOP THEY
ARE EXPECTED TO LAST WELL INTO THE EVENING. THIS DELAY WILL LIKELY
KEEP THE FAR SE PANHANDLE AND NRN ROLLING PLAINS FROM REACHING
CRITICAL CONDITIONS UNTIL PERHAPS LATE IN THE DAY...AND THEIR
DURATION WILL BE LIMITED BY A COLD FRONT MOVING THROUGH THIS
EVENING. THUS CHILDRESS...HALL AND COTTLE COUNTIES ARE NOT IN THE
WARNING. SLIGHTLY COOLER TEMPERATURES WILL BE FOUND ACROSS THE NRN
AREAS...WHILE SOUTHERN AREAS WILL SEE TEMPS WELL ABOVE NORMAL...THUS
THE WORST CONDITIONS WILL LIKELY RESIDE ACROSS THE SW AND
SOUTH-CENTRAL SPLNS BY MIDDAY...THEN SHIFT EASTWARD OVER THE SRN
ROLLING PLAINS DURING THE LATE AFTERNOON AND EARLY EVENING. A
NORTHWESTERLY WIND SHIFT WILLMOVE THROUGH THIS EVENING...ALTHOUGH
THE CHANGE IN WIND DIRECTION WILL NOT BE DRAMATIC...IT WILL LIKELY
BE ACCOMPANYING BY A TEMPORARY INCREASE IN WIND SPEEDS/GUSTINESS.

COOLER AIR WILL POUR INTO THE AREA ON WEDNESDAY BEHIND TONIGHT/S
COLD FRONT...BUT GUSTY WINDS AND DRY CONDITIONS WILL KEEP THE FIRE
DANGER ELEVATED. HOWEVER...THE WINDS SHOULD BE ON THE DECREASE
DURING THE AFTERNOON HOURS AND OUT OF PHASE WITH THE LOWEST
HUMIDITIES. RELATIVELY DRY AIR WILL REMAIN IN PLACE ON
THURSDAY...BUT WINDS WILL BE FAIRLY LIGHT AS THEY SWING BACK AROUND
TO THE SOUTH. BY FRIDAY...CRITICAL CONDITIONS WILL AGAIN BE POSSIBLE
OVER MUCH OF THE SOUTH PLAINS AS A DRYLINE SHARPENS ACROSS THE
ROLLING PLAINS AND GUSTY AND HOT SOUTHWESTERLY WINDS DEVELOP TO THE
WEST OF THE DRYLINE. ELEVATED OR CRITICAL FIRE WEATHER CONDITIONS
MAY LINGER INTO SATURDAY ACROSS WESTERN PORTIONS OF THE
AREA...THOUGH A COLD FRONT DIPPING IN FROM THE NORTH WILL COMPLICATE
THIS.

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA        75  38  67  37  78 /  10  10   0   0   0
TULIA         76  41  69  38  78 /  10  10   0   0   0
PLAINVIEW     79  42  71  39  79 /  10  10   0   0   0
LEVELLAND     81  42  72  39  83 /   0   0   0   0   0
LUBBOCK       81  45  72  42  82 /  10   0   0   0   0
DENVER CITY   85  43  73  39  85 /   0   0   0   0   0
BROWNFIELD    85  46  74  41  84 /   0   0   0   0   0
CHILDRESS     78  48  72  43  80 /  20  20  10   0   0
SPUR          85  48  76  42  83 /  10  10   0   0   0
ASPERMONT     88  51  78  46  83 /  10  10   0   0   0

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING UNTIL 11 PM CDT THIS EVENING FOR THE FOLLOWING
ZONES: TXZ021>024-027>031-033>044.

WIND ADVISORY UNTIL 10 PM CDT THIS EVENING FOR THE FOLLOWING
ZONES: TXZ021>024-027>031-033>037-039>043.

&&

07
Hazardous weather outlook, Apr 26, 10:20 AM CST, 2 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
1120 AM CDT TUE APR 26 2011

TXZ021>044-271630-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
1120 AM CDT TUE APR 26 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...TODAY AND TONIGHT

FIRE WEATHER

EXTREMELY CRITICAL FIRE WEATHER CONDITIONS WILL DEVELOP ACROSS MOST
OF THE AREA TODAY AS STRONG WESTERLY WINDS COMBINE WITH VERY DRY AIR
AND NEAR RECORD FUEL DRYNESS. A RED FLAG WARNING IS IN EFFECT FOR
THE ENTIRE CAPROCK AND MOST OF THE ROLLING PLAINS FROM NOON UNTIL 11
PM.

NON PRECIPITATION

WESTERLY WINDS SUSTAINED AT 30 TO 35 MPH ALONG WITH GUSTS TO NEAR 55
MPH WILL DEVELOP ACROSS MUCH OF THE CAPROCK THIS AFTERNOON AND
CONTINUE THROUGH THE EVENING. A WIND ADVISORY FOR THE CAPROCK AND
WESTERN ROLLING PLAINS IS IN EFFECT FROM NOON UNTIL 10 PM. THESE STRONG
WINDS WILL PRODUCE AREAS OF BLOWING DUST ON THE CAPROCK.

CONVECTIVE

THERE IS A SLIGHT CHANCE OF HIGH-BASED THUNDERSTORM ACTIVITY THIS
AFTERNOON AND EVENING ACROSS THE FAR SOUTHEAST TEXAS PANHANDLE AND
NORTHERN ROLLING PLAINS. ISOLATED SEVERE WIND GUSTS ARE POSSIBLE IN
THE VICINITY OF ANY STORMS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

ELEVATED FIRE WEATHER CONDITIONS WILL BE POSSIBLE WEDNESDAY. A
RETURN TO HOT...DRY AND WINDY CONDITIONS MAY RESULT IN CRITICAL
FIRE WEATHER CONDITIONS FRIDAY.

.SPOTTER INFORMATION STATEMENT...

CONTACT LOCAL LAW ENFORCEMENT OR CALL 911 TO REPORT ANY WILDFIRES.
ADDITIONALLY...PLEASE RELAY REPORTS OF WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE.

The radar

The Lubbock radar (KLBB), 100 km away, was scanning. The volume nearest the first event began at 18:42 UTC.

Open the radar archive at this moment

Event by event

3 high wind, 2 wildfire, 1 tornado, 1 hail. Local standard time, as filed.

Tornado, Bailey

When
April 26, 12:40 PM CST to 12:44 PM CST
Where
Bailey County, 4 mi W of Needmore to 2.14 mi E of Baileyboro
Rating
EF0
Path length
0.75 mi
Path width
50 yd
Reported by
Broadcast Media
Coordinates
34.030, -102.800

The broadcast media relayed photographs of a non-mesocyclonic tornado which developed beneath a shallow convective cell between 12:40 CST and 12:44 CST on the 26th. Per post-event radar and surface analysis, the tornado occurred during the updraft phase of a small convective shower, apparently due to the vertical stretching of pre-existing low level vorticity. The low-level environment was characterized by very dry air with surface temperatures in the 70s (F) and dewpoints in the 10s (F). A pre-existing surface boundary was not identified, and winds were uniform from a westerly direction.

Hail, Motley

When
April 26, 2:06 PM CST
Where
Motley County, Northfield
Measured
1 in hail
Reported by
Public
Coordinates
34.280, -100.600

The public reported that quarter size hail briefly accompanied a thunderstorm at Northfield shortly after 14:00 CST.

Wildfire, Hale

When
April 26, 3:37 PM CST to 7:00 PM CST
Where
Hale forecast zone
Property damage
$250,000
Reported by
Park/Forest Service
Coordinates
34.071, -101.827 (the zone’s center; the record gives no point)

Wildfire, Swisher

When
April 26, 3:49 PM CST to 5:30 PM CST
Where
Swisher forecast zone
Property damage
$100,000
Reported by
Newspaper
Coordinates
34.530, -101.735 (the zone’s center; the record gives no point)

High Wind, Parmer

When
April 26, 5:20 PM CST to 6:14 PM CST
Where
Parmer forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
34.530, -102.784 (the zone’s center; the record gives no point)

High Wind, Bailey

When
April 26, 6:35 PM CST to 7:35 PM CST
Where
Bailey forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Mesonet
Coordinates
34.069, -102.830 (the zone’s center; the record gives no point)

High Wind, Castro

When
April 26, 6:35 PM CST to 7:35 PM CST
Where
Castro forecast zone
Measured
37 kt (43 mph) measured sustained
Reported by
Mesonet
Coordinates
34.530, -102.262 (the zone’s center; the record gives no point)

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.
High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2011Every state in 2011This day in weather historyThe tornado archive for Texas, 2011Warnings in Texas, April 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 288884, 287131, 287228, 287227, 287139, 287137, 287141.